Iowa, 2010Hail in Iowa, September 15, 2010
September 15, 2010 · NWS DMX · 2 events in 2 counties and zones
A cold front moved into Iowa from the northwest. Though the dynamics were fairly decent with the system, severe parameters were weak.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- $20,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into Iowa from the northwest. Though the dynamics were fairly decent with the system, severe parameters were weak. There was nearly 2000 J/kg of CAPE available, with 700 to 1000 J/kg of downdraft CAPE. CAPE in the -10 to -30 C layer of the atmosphere was around 500 J/kg. The lifted index was -5 to -8 with precipitable water values around 1.25 inches. The freezing level was relatively high, over 13,000 feet. The effective shear was only around 35 kts. A line of thunderstorms moved into the state during the late afternoon and evening hours. It weakened as it moved southeast. There were a few reports of hail with the storms. Nickel size hail fell in Cerro Gordo County, with quarter size hail falling in Carroll County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 15, 5:22 PM CST, 6 minutes earlier.
Area forecast discussion, Sep 15, 5:22 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT WED SEP 15 2010
...UPDATED FOR 00Z AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
COMPLICATED FORECAST FOR TONIGHT AS THERE IS A LOT GOING ON. A
SURFACE LOW OVER SE SOUTH DAKOTA WILL STRENGTHEN AS IT MOVES EAST.
A WARM FRONT ASSOCIATED WITH THE SURFACE LOW IS STRETCHED ACROSS
NORTHERN IOWA AND WILL REMAIN IN PLACE THROUGH MID EVENING. AN
UPPER LEVEL SHORTWAVE IS MOVING ACROSS THE CENTRAL DAKOTAS AND A
VERY STRONG AND COMPACT VORT MAX IS IN THE SAME GENERAL LOCATION.
THERE IS A LOT OF FORCING IN THIS AREA AND A FAIR AMOUNT OF
INSTABILITY AND SHEAR. IN THE LAST HOUR STORMS HAVE DEVELOPED IN
THIS GENERAL AREA AND THIS WILL BE THE MAIN SHOW AS IT PUSHES TO THE
EAST. THERE IS SOME UNCERTAINTY AS TO WHETHER THE SURFACE LOW WILL
PUSH MORE TO THE SOUTHEAST AS IT STRENGTHENS THUS DROPPING THE
FRONTAL BOUNDARY FURTHER SOUTH ACROSS NORTHERN IOWA. THIS WOULD
THEN BE FAVORABLE FOR STRONG/SEVERE STORMS TO DEVELOP INTO NORTHERN
IOWA. LATER ON THIS EVENING...AS THE LOW PUSHES TO THE EAST IT WILL
DRAG A COLD FRONT ACROSS THE AREA. ADDITIONAL STORMS WILL BE
ASSOCIATED WITH THE FRONTAL PASSAGE LATER THIS EVENING BUT IT SHOULD
REMAIN BELOW SEVERE LIMITS.
ADDRESSING CENTRAL AND SOUTHERN PORTIONS OF THE CWA...ESPECIALLY
EAST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 30...WE ARE SOLIDLY IN
THE WARM SECTOR AND DEWPOINTS ARE INCHING UP BUT IT APPEARS THAT THE
ONGOING CONVECTION OVER CENTRAL MO IS DISRUPTING THE FLOW SOMEWHAT.
WE MAY SEE SOME STRONG STORMS PERHAPS ALONG A SECONDARY BOUNDARY
FROM KOTM THROUGH KDSM INTO KSUX AND THEN LATER WITH THE COLD FRONT
BUT IT APPEARS THAT THE MAIN SEVERE THREAT WILL REMAIN ACROSS
NORTHERN IOWA AND IN MO. I MENTIONED STRONG STORMS FOR THIS AREA IN
THE HWO AND DUE TO UNCERTAINTY WILL UPDATE TO MENTION AN ISOLATED
SEVERE STORM BUT CONFIDENCE WILL BE LOW FOR THE SEVERE THREAT.
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
PERIOD BEGINS WITH TRANQUIL WEATHER AS PLAINS SFC HIGH APPROACHES
BEHIND DEPARTING GREAT LAKES LOW. THIS FAIR WEATHER WILL BE BRIEF
HOWEVER AS CURRENT WRN CANADA LONG WAVE TROUGH WILL PUSH COLD FRONT
INTO IA BY FRIDAY. WARM TEMPS ALOFT AROUND 2KM APPEAR TO SUPPRESS
ANY SFC BASED POTENTIAL WITH ANY PRECIP THREAT POST FRONTAL.
EXAMINATION OF SEVERAL ISENT LAYERS SUGGESTS SUFFICIENT UVM AND
MOISTURE ALOFT DOES NOT ARRIVE UNTIL FRI NIGHT AND EVEN THEN IS NOT
TOO IMPRESSIVE ABOVE SHALLOW FRONTAL BOUNDARY. WAVES OF
WEAK/MODERATE FORCING SHOULD TRAVERSE AIRMASS NORTH OF FRONT INTO
EARLY NEXT WEEK KEEPING EXTENDED PERIOD OF PRECIP CHANCES IN THE
FORECAST. QUESTIONS ARISE BY SUN NIGHT REGARDING THE SPEED AT WHICH
BAROCLINIC ZONE RETREATS NORTHWARD. GFS IS LESS AGGRESSIVE WITH
WARM AIR RETURN VS 12Z ECMWF AND 00Z GEFS/GEM SUGGESTING PRECIP
CHANCES INTO SUN NIGHT. GEFS PRECIP PROBS SUGGEST LATTER SCENARIO
WHILE MSLP PROGS ARE MORE AGGRESSIVE SO HAVE LEFT FORECAST THERE
ESSENTIALLY UNCHANGED UNTIL CONSENSUS SHIFTS FURTHER.
ALTHOUGH 12Z GFS IS STILL EMPHATICALLY HOLDING FRONT TO OUR SOUTH
LATE MON...OTHER MODELS PLACE IA INTO THE WARM SECTOR. HAVE KEPT
LOW POPS GOING NORTH LEANING SLIGHT TOWARD CONSENSUS. CONSIDERING
MOIST AND UNSTABLE AIRMASS IN PLACE AHEAD OF FRONT...HAVE CONTINUED
POPS INTO TUE ALONG THIS FROPA WHICH MAY PRODUCE SFC BASED
CONVECTION.
THESE MODEL DIFFERENCES AFFECT THE TEMP FORECAST TOO RESULTING IN
LOW CONFIDENCE IN MAXES SUN. BIG DIFFERENCES IN RAW MODEL TEMPS
WITH ECMWF MUCH MORE AGGRESSIVE ON WAA RETURN. ECMWF SUGGESTS WELL
INTO THE 70S WHILE RECENT GFS RUNS STRUGGLE TO TOP 60F...AND GEM
SOMEWHAT IN BETWEEN. EVEN THE WARMEST SOLUTION IS SOMEWHAT COOLER
SO HAVE DROPPED MAXES.
&&
.AVIATION...
16/00Z...SCT THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT AND
SHOULD MAINLY AFFECT THE NORTHERN SITES. COLD FRONT WILL FOLLOW
OVERNIGHT WITH SWITCH TO BREEZY NW WINDS. IFR STRATUS DECK SHOULD
FOLLOW COLD FRONT AND LINGER INTO THURSDAY MORNING THEN GRADUALLY
DISSIPATING DURING THE AFTERNOON.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/AVIATION...FAB/DONAVON
LONG TERM...BSS
Hazardous weather outlook, Sep 15, 2:37 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT WED SEP 15 2010
IAZ025>028-033>039-044>050-057>062-070>075-081>086-092>097-162045-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
337 PM CDT WED SEP 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON
AND PERSIST THROUGH THE EVENING HOURS. NICKEL HAIL...STRONG WIND
GUSTS AND HEAVY RAINFALL ARE LIKELY WITH THESE STORMS. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREAT. FLASH FLOODING IS NOT ANTICIPATED BUT LOCATIONS SOUTH
OF INTERSTATE 80 AND EAST OF INTERSTATE 35 WILL NEED TO BE
MONITORED IF HEAVY RAINFALL OCCURS FOR A LONG DURATION OF TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR THE WEEKEND AND
AGAIN LATE MONDAY INTO TUESDAY. MODERATE TO LOCALLY HEAVY RAIN ARE
POSSIBLE...WITH THE POTENTIAL FOR SOME FLOODING. THE SEVERE
WEATHER POTENTIAL WILL BE BETTER DEFINED IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND RAINFALL REPORTS WOULD
BE APPRECIATED.
IAZ004>007-015>017-023-024-162045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
337 PM CDT WED SEP 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 20.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING. SOME
STORMS MAY BECOME SEVERE MID EVENING. LARGE HAIL AND DAMAGING
WIND ARE THE MAIN THREATS BUT AN ISOLATED TORNADO CANNOT BE RULED
OUT...ESPECIALLY THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL IS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR THE WEEKEND AND
AGAIN LATE MONDAY INTO TUESDAY. MODERATE TO LOCALLY HEAVY RAIN ARE
POSSIBLE...WITH THE POTENTIAL FOR SOME FLOODING. THE SEVERE
WEATHER POTENTIAL WILL BE BETTER DEFINED IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MID EVENING. RAINFALL REPORTS
WOULD ALSO BE APPRECIATED.
FAB
In the hours before
Special weather statement, Sep 15, 4:26 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT WED SEP 15 2010
IAZ005-015-024-152300-
HUMBOLDT-KOSSUTH-PALO ALTO-
526 PM CDT WED SEP 15 2010
...STRONG THUNDERSTORMS OVER NORTHERN IOWA...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN KOSSUTH COUNTY...MOVING
EAST AT 30 MPH.
UP TO NICKEL SIZED HAIL IS ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
BODE BY 535 PM CDT...
ALGONA AIRPORT BY 550 PM CDT...
ALGONA BY 555 PM CDT...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
WILKINS
Special weather statement, Sep 15, 5:04 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT WED SEP 15 2010
IAZ006-016-152330-
HANCOCK-WINNEBAGO-
604 PM CDT WED SEP 15 2010
...STRONG THUNDERSTORMS CONTINUE OVER NORTHERN IOWA...
AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL HANCOCK COUNTY...MOVING NORTHEAST AT
40 MPH.
UP TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
CRYSTAL LAKE BY 610 PM CDT...
FOREST CITY BY 625 PM CDT...
LELAND BY 630 PM CDT...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
WILKINS
Hail, Cerro Gordo
- When
- September 15, 5:28 PM CST
- Where
- Cerro Gordo County, 4.27 mi NNE of Meservey
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.980, -93.460
Nickel hail was accompanied with heavy rain.
Hail, Carroll
- When
- September 15, 7:27 PM CST
- Where
- Carroll County, 0.51 mi E of Lanesboro
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.180, -94.690
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, September 15, 2010$150 million · EF0 · 51 events
- Tornado and Flash Flooding in Missouri, September 15 to 16, 2010$179,000 · EF0 · 30 events
- Flash Flooding and Damaging Winds in Kansas, September 15 to 16, 2010$210,000 · 59 kt wind · 9 events
- Flooding and Hail in Minnesota, September 15 to 16, 2010$15,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Minnesota, September 15, 2010$15,000 · 1.5 in hail · 8 events
- Flash Flooding and Flooding in Kansas, September 15, 20101 in hail · 9 events
- Hail and Damaging Wind in Oklahoma, September 15, 20102.75 in hail · 8 events
- Hail and Damaging Winds in Nebraska, September 15, 20101.5 in hail · 7 events
- Hail in South Dakota, September 15, 20101 in hail · 6 events
- Hail and Damaging Winds in Iowa, September 15, 20101 in hail · 6 events
- Flash Flood and Hail in Kansas, September 15, 2010$200 · 0.88 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, September 15, 2010$5,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250444, 250445.